Consumer medicine information

Codral Original Day & Night + Dry Cough Capsules

Paracetamol; Pseudoephedrine hydrochloride; Dextromethorphan hydrobromide monohydrate; Chlorphenamine maleate (chlorpheniramine maleate)

BRAND INFORMATION

Brand name

Codral Original Day & Night + Dry Cough

Active ingredient

Paracetamol; Pseudoephedrine hydrochloride; Dextromethorphan hydrobromide monohydrate; Chlorphenamine maleate (chlorpheniramine maleate)

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Codral Original Day & Night + Dry Cough Capsules.

What is in this leaflet

This leaflet answers some common questions about Codral Original Day & Night + Dry Cough Capsules. It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking Codral Original Day & Night + Dry Cough against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine. You may need to read it again.

What Codral Original Day & Night + Dry Cough is used for

Codral Original Day & Night + Dry Cough provides temporary relief of cold and flu symptoms.

The DAY capsules give temporary relief of headache, body aches and pains, blocked nose, fever and dry irritated coughs, without causing drowsiness.

The NIGHT capsules give temporary relief of headache, body aches and pains, blocked nose, fever, dry irritated coughs and runny nose.

Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants. It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.

Dextromethorphan is a cough suppressant that acts on the cough centre in the brain to suppress a dry cough.

Chlorphenamine belongs to a group of medicines called 'antihistamines'. Antihistamines help reduce allergic symptoms by preventing the effects of a substance called histamine. Histamine is produced by the body in response to foreign substances that the body is allergic to.

Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it for another reason.

This medicine is only available from your pharmacist.

Before you take Codral Original Day & Night + Dry Cough

When you must not take it

Do not take Codral Original Day & Night + Dry Cough if you have an allergy to:

  • any medicine containing paracetamol
  • any medicine containing pseudoephedrine
  • any medicine containing dextromethorphan
  • any medicine containing chlorphenamine or other antihistamines
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin.

Do not take this medicine if you are having an asthma attack.

Do not take this medicine if you have:

  • very high blood pressure
  • severe coronary artery disease (heart disease caused by poor blood flow or narrowing of the blood vessels of the heart)
  • taken monoamine oxidase inhibitors, medicines used to treat depression, in the last 14 days.

Do not take this medicine if you have or have had any of the following medical conditions:

  • glaucoma (high pressure in the eyes)
  • stomach or duodenal ulcer, or other stomach problems
  • prostate problems
  • bladder problems.

Do not take this medicine if you are pregnant or plan to become pregnant. It may affect your developing baby if you take it during pregnancy. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Do not give this medicine to newborn or premature babies.

Do not take this medicine if you are breastfeeding or plan to breastfeed. It passes into the breast milk and there is a possibility that the baby may be affected.

Do not take this medicine after the expiry date (EXP) printed on the pack or if the packaging is torn or shows signs of tampering. If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking this medicine, talk to your pharmacist or doctor.

Before you start to take it

Tell your pharmacist or doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • liver or kidney disease
  • high blood pressure
  • overactive thyroid gland
  • diabetes
  • heart disease and poor blood flow in the blood vessels of the heart
  • glaucoma (high pressure in the eyes)
  • prostate problems
  • asthma
  • chronic obstructive airways disease
  • pneumonia
  • any other respiratory (breathing) conditions
  • epilepsy.

Tell your pharmacist or doctor if you take sedatives.

Tell your pharmacist or doctor if you have a chronic cough. This medicine may make your cough worse.

Tell your pharmacist or doctor if you have a condition that produces large amounts of mucus. This medicine may make your condition worse.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking Codral Original Day & Night + Cough.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and Codral Day & Night + Dry Cough may interfere with each other. These include:

  • warfarin, a medicine used to prevent blood clots
  • medicines used to treat high blood pressure
  • medicines used to treat heart conditions
  • quinidine and amiodarone, medicines used to treat abnormal or irregular heart beat
  • medicines used to treat depression, especially monoamine oxidase inhibitors and tricyclic antidepressants
  • medicines used to treat behavioural disorders
  • medicines used to help you relax, sleep or relieve anxiety, such as sedatives and hypnotics
  • medicines used to treat epilepsy or fits, including phenytoin
  • opioid analgesics, medicines used to treat pain
  • metoclopramide, a medicine used to control nausea and vomiting
  • medicines used to treat urinary tract infections and bladder problems
  • phenylephrine, a medicine used to treat congestion
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • appetite suppressants
  • alcohol
  • other products containing paracetamol.

These medicines may be affected by Codral Day & Night + Dry Cough or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines.

Your doctor and pharmacist will have more information on these and other medicines to be careful with or avoid while taking this medicine.

How to take Codral Day & Night + Dry Cough

Follow all directions given to you by your pharmacist or doctor carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack, ask your pharmacist or doctor for help.

How much to take

The recommended doses of Codral Day & Night + Dry Cough for adults and children over 12 years are:

  • DAY dosage: one or two green 'Day' capsules in the morning, at midday and in the afternoon, as required.
  • NIGHT dosage: one or two red 'Night' capsules at bedtime, as required.

Codral Original Day & Night + Dry Cough is not recommended for children under 12 years of age.

Do not take more than the recommended dose.

If you are over 65 years of age, talk to you pharmacist or doctor about how much to take. You may have an increased chance of getting side effects.

How to take it

Swallow capsules whole with a glass of water.

When to take it

Take each dose at least 4 to 6 hours apart.

Do not exceed four doses in 24 hours.

How long to take it

As Codral Original Day & Night + Dry Cough contains paracetamol, take only for a few days at a time unless your doctor tells you to take it for longer.

If you forget to take it

If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to.

Otherwise, you may take a dose as soon as you remember if you think you need it.

Do not take a double dose to make up for the dose that you missed. This may increase the chance of you getting an unwanted side effect.

Your next dose should be taken in 4 to 6 hours if you think you need it.

If you are not sure what to do, ask your pharmacist or doctor.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice, or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much Codral Original Day & Night + Cough. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

While you are using Codral Original Day & Night + Dry Cough

Things you must do

Talk to your pharmacist or doctor if your symptoms do not improve. Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Do not take for more than a few days at a time unless your doctor tells you to.

Do not drink alcohol (beer, wine or spirits) while taking this medicine. The sedative effects of alcohol may be increased.

Drinking large quantities of alcohol while taking this medicine may also increase the risk of liver side effects.

Do not take more than the recommended dose unless your doctor tells you to.

Do not take this medicine to treat any other complaints unless your pharmacist or doctor tells you to.

Do not give your medicine to anyone else, even if they have the same condition as you.

Things to be careful of

Be careful driving or operating machinery until you know how Codral Original Day & Night + Dry Cough affects you. This medicine may cause dizziness or sleepiness in some people. If this happens, do not drive or operate machinery.

Side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Codral Day & Night + Dry Cough.

This medicine helps most people with cold and flu symptoms, but it may have unwanted side effects in a few people. All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • nausea or dyspepsia
  • vomiting
  • stomach discomfort
  • constipation
  • drowsiness or sleepiness
  • dizziness
  • fatigue
  • difficulty sleeping
  • nervousness and irritability
  • dry mouth, nose and throat
  • excitability
  • restlessness
  • fear or anxiety
  • rapid heart beat
  • tremor
  • twitching or jerking muscles
  • hallucinations.

The above list includes the more common side effects of your medicine. They are usually mild.

Children and people over 65 years of age may have an increased chance of getting side effects.

Tell your doctor as soon as possible if you notice any of the following:

  • muscle spasms affecting the eyes, head, neck and body
  • difficult or painful urination
  • seizures (fits).

The above list includes serious side effects that may require medical attention. These side effects are rare.

If any of the following happen, tell your pharmacist or doctor immediately or go to Accident and Emergency at your nearest hospital:

  • urine retention
  • excitation
  • extreme confusion
  • nervousness and anxiety
  • irritability
  • restlessness
  • severe nausea and vomiting
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin
  • any sign of hypersensitivity.

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare for low doses of this medicine and when used for a short period of time.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell.

Other side effects not listed above may also occur in some people.

After using Codral Original Day & Night + Dry Cough

Storage

Keep your medicine in the original pack until it is time to take.

Keep your medicine in a cool dry place where the temperature stays below 25 degrees C.

Do not store Codral Original Day & Night + Dry Cough or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car. Heat and dampness can destroy some medicines.

Keep your medicine where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Product description

What it looks like

Codral Original Day & Night + Dry Cough contain two types of capsules:

  • DAY capsules which are blue green/white opaque hard gelatin capsules with 'Day' printed in black.
  • NIGHT capsules which are reddish orange/white opaque hard gelatin capsules with 'Night' printed in black.

Codral Original Day & Night + Dry Cough capsules are available in blister packs of 24 capsules (18 DAY capsules and 6 NIGHT capsules).

Ingredients

The DAY capsules contain 500 mg of paracetamol, 30 mg of pseudoephedrine hydrochloride and 10 mg of dextromethorphan hydrobromide monohydrate as the active ingredients.

The DAY capsules also contain the following inactive ingredients:

  • allura red AC
  • brilliant blue FCF
  • gelatin
  • lactose
  • magnesium stearate
  • quinoline yellow
  • anhydrous colloidal silica
  • silicon dioxide
  • sodium lauryl sulfate
  • purified talc
  • titanium dioxide
  • Opacode Black A-10259.

The NIGHT capsules contain 500 mg of paracetamol, 2 mg of chlorphenamine maleate and 10 mg of dextromethorphan hydrobromide monohydrate as the active ingredients.

The NIGHT capsules also contain the following inactive ingredients:

  • allura red AC
  • brilliant blue FCF
  • gelatin
  • lactose
  • magnesium stearate
  • anhydrous colloidal silica
  • silicon dioxide
  • sodium lauryl sulfate
  • purified talc
  • titanium dioxide
  • Opacode Black A-10259.

This medicine does not contain sucrose, gluten, tartrazine or any other azo dyes.

Manufacturer

Codral Original Day & Night + Dry Cough is made in Australia by:

Johnson & Johnson Pacific
45 Jones Street
Ultimo NSW 2007

CODRAL is a registered trademark.

This leaflet was prepared in March 2019.

Australian Register Number:
AUST R 73421

Published by MIMS January 2021

BRAND INFORMATION

Brand name

Codral Original Day & Night + Dry Cough

Active ingredient

Paracetamol; Pseudoephedrine hydrochloride; Dextromethorphan hydrobromide monohydrate; Chlorphenamine maleate (chlorpheniramine maleate)

Schedule

S3

 

1 Name of Medicine

Paracetamol, pseudoephedrine hydrochloride, dextromethorphan hydrobromide monohydrate, chlorphenamine maleate.

2 Qualitative and Quantitative Composition

Codral Original Day & Night + Dry Cough capsules contain two separate formulations: day capsules and night capsules.
Each day capsule contains paracetamol 500 mg, pseudoephedrine hydrochloride 30 mg, dextromethorphan hydrobromide monohydrate 10 mg.
Each night capsule contains paracetamol 500 mg, chlorphenamine maleate 2 mg, dextromethorphan hydrobromide monohydrate 10 mg.
Day and Night capsules also contain lactose.
For the full list of excipients, see Section 6.1 List of excipients.

3 Pharmaceutical Form

The day capsules are blue green/white opaque hard gelatin with 'Day' printed in black.
The night capsules are reddish orange/white opaque hard gelatin with 'Night' printed in black.

4 Clinical Particulars

4.1 Therapeutic Indications

Codral Original & Night + Dry Cough provide temporary relief of cold and flu symptoms. The day capsules temporarily relieve headache, body aches and pains, blocked nose, fever and dry irritated coughs without causing drowsiness. The night capsules temporarily relieve headache, body aches and pains, blocked nose, fever and dry irritated coughs and a runny nose.

4.2 Dose and Method of Administration

The recommended dosage of Codral Original Day & Night + Dry Cough capsules for adults and children over 12 years is:
Day dosage: take one or two green capsules in the morning, at midday and in the afternoon as required.
Night dosage: take one or two red capsules at bedtime as required.
Each dose should be taken at least 4 to 6 hours apart. Do not exceed four doses in 24 hours.

Use in adults.

Codral Original Day & Night + Dry Cough should not be taken for more than a few days at a time except on medical advice.

Use in children.

Codral Original Day & Night + Dry Cough should not be administered to children under 12 years of age.
For children over 12 years old, Codral Original Day & Night + Dry Cough should not be taken for more than 48 hours except on medical advice.

4.3 Contraindications

Paracetamol is contraindicated for use in patients with known hypersensitivity or idiosyncratic reaction to paracetamol (or any of the other ingredients in the product).
Pseudoephedrine is contraindicated for use in patients:
with known hypersensitivity or idiosyncratic reaction to pseudoephedrine (or any of the other ingredients in the product);
with severe hypertension or coronary artery disease;
taking monoamine oxidase inhibitors (MAOIs) or who have taken MAOIs within the previous 14 days.
Dextromethorphan is contraindicated for use in patients:
with known hypersensitivity or idiosyncratic reaction to dextromethorphan (or any of the other ingredients in the product);
taking monoamine oxidase inhibitors (MAOIs) or who have taken MAOIs within the previous 14 days.
Chlorphenamine is contraindicated for use in patients with:
a history of hypersensitivity to the substance or substances of similar chemical structure (or any of the other ingredients in the product);
narrow-angle glaucoma;
stenosing peptic ulcer;
symptomatic prostatic hypertrophy;
bladder neck obstruction;
pyloroduodenal obstruction.
Chlorphenamine is contraindicated for use in:
newborns or premature infants;
lactating women;
patients taking monoamine oxidase inhibitors (MAOIs).

4.4 Special Warnings and Precautions for Use

Identified precautions.

Paracetamol should be used with caution in patients with: impaired hepatic function, impaired renal function.
Pseudoephedrine should be used with caution in patients with: hypertension, hyperthyroidism, diabetes mellitus, coronary heart disease, ischaemic heart disease, glaucoma, prostatic hypertrophy, severe hepatic or renal dysfunction.
Some cases of ischaemic colitis have been reported with pseudoephedrine. Pseudoephedrine should be discontinued and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.
Dextromethorphan should not be used for chronic persistent cough accompanying a disease state, or for cough associated with excessive secretions.
Dextromethorphan should not be given to patients with, or at risk of developing, respiratory failure, e.g. asthma, chronic obstructive airways disease, and pneumonia. Caution is needed in patients with a history of asthma and it should not be given during an acute attack.
Chlorphenamine may cause drowsiness and may increase the effects of alcohol. Drowsiness may continue the following day.
Use with caution in patients with epilepsy.
While taking this product, avoid alcoholic beverages and consult a healthcare professional prior to taking with central nervous system depressants.
Patients with a persistent respiratory condition such as emphysema, chronic bronchitis, acute or chronic bronchial asthma, where cough is accompanied by excessive secretions, glaucoma or prostate hyperplasia with residual urine formation (adult products) should be advised to consult a physician before using this product.
Talk to your doctor or pharmacist: if you have been told that you are a slow metaboliser of CYP2D6 or are taking any other medicines. Patients should not use with any other product containing paracetamol.
Serious skin reactions such as acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN), have been reported very rarely in patients receiving paracetamol. Patients should be informed about the signs of serious skin reactions, and use of medicine should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.

Use in hepatic impairment.

Use with caution in patients with hepatic impairment or severe hepatic dysfunction.

Use in renal impairment.

Use with caution in patients with renal impairment or severe renal dysfunction.

Use in the elderly.

The elderly may experience paradoxical excitation with chlorpheniramine and are more likely to have CNS depressive side effects, including confusion.

Paediatric use.

Children may experience paradoxical excitation with chlorphenamine.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

The following interactions with paracetamol have been noted:
anticoagulant drugs (warfarin) - dosage may require reduction if paracetamol and anticoagulants are taken for a prolonged period of time;
paracetamol absorption is increased by substances that increase gastric emptying, e.g. metoclopramide;
paracetamol absorption is decreased by substances that decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties, and narcotic analgesics;
paracetamol may increase chloramphenicol concentrations;
the risk of paracetamol toxicity may be increased in patients receiving other potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes such as alcohol and anticonvulsant agents;
paracetamol excretion may be affected and plasma concentrations altered when given with probenecid;
colestyramine reduces the absorption of paracetamol if given within 1 hour of paracetamol.
The following interactions with pseudoephedrine have been noted:
antidepressant medication, e.g. tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs), may cause a serious increase in blood pressure or hypertensive crisis;
other sympathomimetic agents, such as decongestants, appetite suppressants and amphetamine-like psychostimulants, may cause an increase in blood pressure and additive effects;
methyldopa and β-blockers may cause an increase in blood pressure;
urinary acidifiers enhance elimination of pseudoephedrine;
urinary alkalinisers decrease elimination of pseudoephedrine.
The following interactions with dextromethorphan have been noted:
Dextromethorphan should not be used in patients taking monoamine oxidase inhibitors (MAOIs) or who have taken MAOIs within the previous 14 days. The use of dextromethorphan with, or within two weeks of taking, MAOIs may increase the risk of serious side effects such as hypertensive crisis, hyperpyrexia and convulsions.
Dextromethorphan when used with SSRIs (such as fluoxetine) or tricyclic antidepressants (such as clomipramine and imipramine) may result in a "serotonin syndrome" with changes in mental status, hypertension, restlessness, myoclonus, hyper-reflexia, diaphoresis, shivering and tremor.
Serum levels of dextromethorphan may be increased by the concomitant use of inhibitors of cytochrome P450 2D6, such as the antiarrhythmics quinidine and amiodarone, antidepressants such as fluoxetine and paroxetine, or other drugs which inhibit cytochrome P450 2D6 such as haloperidol and thioridazine.
Metoprolol is a CYP2D6 substrate and metabolism of dextromethorphan has been shown to be prolonged when the two drugs are administered concomitantly.
Isavuconazole is a moderate inhibitor of CYP3A4 and a mild inducer of CYP2B6. When administered concomitantly with dextromethorphan, the AUC and Cmax of dextromethorphan has been observed to increase by 18% and 17%, respectively.
Concomitant use of dextromethorphan with SSRI agents may lead to Serotonin Syndrome.
Concomitant use of dextromethorphan and other CNS depressants (e.g. alcohol, narcotic analgesics and tranquillizers) may increase the CNS depressant effects of these drugs.
The following interactions with chlorphenamine have been noted:
CNS depressants (alcohol, sedatives, opioid analgesics, hypnotics) may cause an increase in sedation effects;
monoamine oxidase inhibitors (MAOIs) and tricyclic antidepressants (TCAs) may prolong and intensify the anticholinergic and CNS depressive effects;
when taken concomitantly with phenytoin may cause a decrease in phenytoin elimination.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category B2)
Paracetamol has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
Pseudoephedrine has been taken by only a limited number of pregnant women and women of childbearing age, without an increase in the frequency of malformation or other direct or indirect harmful effects on the human foetus having been observed. Studies in animals are inadequate or may be lacking, but available data shows no evidence of an increased occurrence of foetal damage.
Pseudoephedrine should be used in pregnancy only if the potential benefits to the patient are weighed against the possible risk to the foetus.
Dextromethorphan has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
Chlorphenamine has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.
Paracetamol is excreted in small amounts (< 0.2%) in breast milk. Maternal ingestion of paracetamol in usual analgesic doses does not appear to present a risk to the breastfed infant.
Pseudoephedrine is secreted in breast milk in small amounts. It has been estimated that 0.5% to 0.7% of a single dose of pseudoephedrine ingested by the mother will be excreted in the breast milk over 24 hours. Therefore, it is not recommended for breastfeeding mothers unless the potential benefits to the patient are weighed against the possible risk to the infant.
It is not known whether dextromethorphan is excreted in breast milk or whether it has a harmful effect on the breastfeeding infant. Therefore, it is not recommended for breastfeeding mothers unless the potential benefits to the patient are weighed against the possible risk to the infant.
Chlorphenamine is excreted in breast milk. Therefore, it is not recommended for breastfeeding mothers unless the potential benefits to the patient are weighed against the possible risk to the infant.

4.7 Effects on Ability to Drive and Use Machines

Chlorphenamine may cause drowsiness and may increase the effects of alcohol. Drowsiness may continue the following day. Those affected should not drive or operate machinery; alcohol should be avoided.

4.8 Adverse Effects (Undesirable Effects)

Side effects of paracetamol are rare and usually mild, although haematological reactions have been reported. Skin rashes and hypersensitivity reactions occur occasionally. Overdosage with paracetamol if left untreated can result in severe, sometimes fatal liver damage and, rarely, acute renal tubular necrosis.
Adverse effects of pseudoephedrine include:
cardiovascular stimulation: elevated blood pressure, tachycardia or arrhythmias;
CNS stimulation: restlessness, insomnia, anxiety, tremors and (rarely) hallucinations;
skin rashes and urinary retention.
Children and the elderly are more likely to experience adverse effects than other age groups.
Side effects with usual doses of dextromethorphan are uncommon but may include mild drowsiness, fatigue, dystonias, dizziness and gastrointestinal disturbances (nausea or vomiting, stomach discomfort, or constipation).
Side effects that may occur with high doses (overdosage) of dextromethorphan include excitation, confusion, psychosis, nervousness, irritability, restlessness, "serotonin syndrome", severe nausea and vomiting, and respiratory depression.

Central nervous system (CNS) effects.

CNS depressive effects of chlorphenamine include sedation and impaired performance (impaired driving performance, poor work performance, incoordination, reduced motor skills, and impaired information processing). Performance may be impaired in the absence of sedation and may persist the morning after a night-time dose.
CNS stimulatory effects of chlorphenamine may include anxiety, hallucinations, appetite stimulation, muscle dyskinesias and activation of epileptogenic foci.
High doses of chlorphenamine may cause nervousness, tremor, insomnia, agitation, and irritability.

Anticholinergic effects.

Side effects of chlorphenamine associated with cholinergic blockage include dryness of the eyes, mouth and nose, blurred vision, urinary hesitancy and retention, constipation and tachycardia.

Post-marketing data.

Adverse drug reactions ADRs identified with single ingredient chlorphenamine, dextromethorphan, pseudoephedrine and paracetamol are included in Tables 1 and 2. The frequencies are provided according to the following convention: very common ≥ 1/10, common ≥ 1/100 and < 1/10, uncommon ≥ 1/1,000 and < 1/100, rare ≥ 1/10,000 and < 1/1,000, very rare <1/10,000, not known (cannot be estimated from the available data).
Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at: https://www.tga.gov.au/reporting-problems.

4.9 Overdose

If an overdose is taken or suspected, immediately contact the Poisons Information Centre (in Australia, call 13 11 26; in New Zealand call 0800 764 766) for advice, or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
Overdosage with paracetamol if left untreated can result in severe, sometimes fatal liver damage, and rarely, acute renal tubular necrosis.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Paracetamol is a p-aminophenol derivative that exhibits analgesic and antipyretic activity. It does not possess anti-inflammatory activity. Paracetamol is thought to produce analgesia through a central inhibition of prostaglandin synthesis.
Pseudoephedrine has direct and indirect sympathomimetic activity and is an effective decongestant in the upper respiratory tract. It is a stereoisomer of ephedrine and has a similar action, but has been found to have less pressor activity and fewer CNS effects.
Sympathomimetic agents are used as nasal decongestants to provide symptomatic relief. They act by causing vasoconstriction resulting in redistribution of local blood flow to reduce oedema of the nasal mucosa, thus improving ventilation, drainage and nasal stuffiness.
Dextromethorphan is a non-opioid cough suppressant. It is the methylated dextrorotatory analogue of levorphanol, a codeine analogue. Dextromethorphan acts centrally on the cough centre in the medulla and nucleus tractus solaris to increase the cough threshold. It does not have classical analgesic, sedative or respiratory depressant effects at usual antitussive doses.
Chlorphenamine competes with histamine at central and peripheral histamine1-receptor sites, preventing the histamine-receptor interaction and subsequent mediator release.
Chlorphenamine is a highly lipophilic molecule that readily crosses the blood-brain barrier.
Chlorphenamine is highly selective for histamine1-receptors but has little effect on histamine2 or histamine3-receptors. Chlorphenamine also activates 5-hydroxytryptamine (serotonin) and α-adrenergic receptors and blocks cholinergic receptors.

Clinical trials.

No data available.

5.2 Pharmacokinetic Properties

Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10 to 60 minutes after oral administration. Paracetamol is distributed into most body tissues. Plasma protein binding is negligible at usual therapeutic doses but increases with increasing doses. The elimination half-life varies from about 1 to 3 hours.
Paracetamol is metabolised extensively in the liver and excreted in the urine mainly as inactive glucuronide and sulfate conjugates. Less than 5% is excreted unchanged. The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with glutathione; however, it can accumulate following paracetamol overdosage (more than 150 mg/kg or 10 g total paracetamol ingested) and if left untreated can cause irreversible liver damage.
Paracetamol is metabolised differently by premature infants, newborns, infants and young children compared to adults, the sulfate conjugate being predominant.
Pseudoephedrine is readily absorbed from the gastrointestinal tract. It is largely excreted unchanged in the urine together with small amounts of its hepatic metabolite. It has a half-life of about 5-8 hours; elimination is enhanced and half-life reduced accordingly in acid urine. Small amounts are distributed into breast milk.
Dextromethorphan is well absorbed from the gastrointestinal tract after oral administration. It is metabolised in the liver, exhibiting polymorphic metabolism involving the cytochrome P450 isoenzyme (CYP2D6). It is excreted in the urine as unchanged dextromethorphan and demethylated metabolites, including dextrorphan, which has some cough suppressant activity. The plasma elimination half-life of dextromethorphan is 1.2 to 3.9 hours. However, the rate of metabolism varies between individuals according to phenotype (extensive v poor metabolisers), with half-life being as long as 45 hours in patients who are poor metabolisers.
Chlorpheniramine maleate is absorbed relatively slowly from the gastrointestinal tract, with peak plasma concentrations occurring about 2.5 to 6 hours after oral administration. Chlorpheniramine appears to undergo considerable first-pass metabolism. Bioavailability is low, values of 25 to 50% having been reported. About 70% of chlorpheniramine in the circulation is bound to plasma proteins. There is wide inter-individual variation in the pharmacokinetics of chlorpheniramine; half-life values ranging from 2 to 43 hours have been reported. Chlorpheniramine is widely distributed in the body and enters the central nervous system (CNS).
Chlorpheniramine is metabolised extensively. Metabolites include desmethyl- and didesmethylchlorpheniramine. Unchanged drug and metabolites are excreted primarily in the urine; excretion is dependent on urinary pH and flow rate. Only trace amounts have been found in the faeces.
A duration of action of 4 to 6 hours has been reported; this is shorter than may be predicted from pharmacokinetic parameters.
More rapid and extensive absorption, faster clearance, and a shorter half-life have been reported in children compared to adults.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

Each day capsule contains the following excipients: allura red AC, brilliant blue FCF, gelatin, lactose, magnesium stearate, quinoline yellow, colloidal anhydrous silica, silicon dioxide, sodium lauryl sulfate, purified talc, titanium dioxide, Opacode Black A-10259.
Each night capsule contains the following excipients: allura red AC, brilliant blue FCF, gelatin, lactose, magnesium stearate, colloidal anhydrous silica, silicon dioxide, sodium lauryl sulfate, purified talc, titanium dioxide, Opacode Black A-10259.

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

36 months.

6.4 Special Precautions for Storage

Store below 25°C.

6.5 Nature and Contents of Container

Blister packs of 24 capsules (18 Day capsules, 6 Night capsules).

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Chemical structure.


CAS number.

Paracetamol: 103-90-2.
Pseudoephedrine hydrochloride: 345-78-8.
Dextromethorphan hydrobromide monohydrate: 125-69-9.
Chlorphenamine maleate: 113-92-8.

7 Medicine Schedule (Poisons Standard)

Schedule 3.

Summary Table of Changes